Alert archive / Louisiana / Tornado Warnings in 1997

Tornado Warning 18, NWS Shreveport, LA

May 2, 1997Sabine Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 2, 1997, 5:46 PM CDT for Sabine Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1997, 5:46 PM CDT (22:46 UTC)
Expired
May 2, 1997, 6:15 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 71 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WFUS1 KSHV 022246 RRA
TORSHV
LAC085-022315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT FRI MAY 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHERN SABINE PARISH
 
AT 544 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES
SOUTHEAST OF CONVERSE MOVING EAST NEAR 35 MPH. THE TOWN OF SPRING RIDGE
IS IN THE PATH OF THIS DEVELOPING TORNADO.
 
IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE
CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK
SHELTER IN A DITCH OR LOW SPOT.
 
5/18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 2:52 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 2, 2:52 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT FRI MAY 2 1997

AIRMASS ACRS E TX HAS HAD PLENTY OF TIME TO RECOVER THIS AFTN BEHIND
ACTIVITY THAT MOVED INTO NW LA THIS MRNG. SPECIAL SOUNDINGS AT 18Z
FROM BOTH FWD AND SHV INDICATE VERY UNSTABLE AIR WITH CAPES VARYING
FROM 3000 TO 4000 J/KG AND LIS TO NEAR -11. OF COURSE...FWD IS ALMOST
BEHIND SFC FNT ATTM BUT AIRMASS AHEAD OF IT IS PRIMED FOR DVLPMT AS
S/WV SEEN IN SAT IMAGERY ACRS WRN/CNTRL OK MOVS INTO THE AREA THIS
AFTN AND EVNG. WUD EXPECT DVLPMT FIRST ACRS NE TX THEN MOVG EWD ACRS
LA AND AR AS FNT PUSHES THRU THE AREA THIS EVNG.

MODELS ALL PROVIDE SIMILAR TIMING FOR SFC FNT INTO NW PORTIONS OF
CWA BY ERLY EVNG THEN THRU CWA BY MIDNIGHT. DIFFERENCES IN THE MODELS
ARISE HWVR. NGM LOOKS AS THOUGH IT IS TOO DRY WHILE AVN KEEPS MAIN
DYNAMICS N OF BULK OF THE AREA. THIS WUD ACCOUNT FOR LOWER POPS
GENERATED BY THE MODELS. ETA APPEARS TO BE MODEL OF CHOICE AS IT
NORMALLY HANDLES MSTR BETTER THAN NGM. WILL UP POPS FROM GUIDANCE
NUMBERS FOR THE EVNG ACRS THE AREA. MENTION OF SVR STILL VERY MUCH
NEEDED. LOOKS LIKE SQUALL LINE AND ISOLATED TORNADIC DVLPMT AHEAD OF
THE LINE THIS EVNG. QUESTION BECOMES HOW FAST AIRMASS OVER LA WILL
RECOVER TO SUPPORT SUSTAINED SVR WX INO NW LA. WINDS IMMEDIATELY BEHIND
THE BOUNDARY THIS MRNG BECAME SRLY AGN AND GUD SRLY INFLOW REESTABLISHING
ACRS THE AREA. LOOKS LIKE AIRMASS WILL RECOVER ENUF.

FOR LA WILL NEED TO KEEP FFA GOING. ANY ADDITIONAL RAINFALL WILL CAUSE
PROBLEMS ACRS THE NRN PARTS OF LA THIS EVNG AND TONIGHT.

BY LATE TONIGHT AND ERLY SAT DRIER AIR SHUD PUSH INTO THE AREA FOM
THE WEST AT ALL LVLS. SOME CAA NOTED SHUD HELP PUSH WINDS SAT BUT
STRENGTHb OF THE SUN SHUD OVERCOME THE CAA AND TEMPS FROM DROPPING
VERY FAR. WILL GO CLOSER TO WARMER NGM TEMPS FOR SAT AND SUN.

SHV 56/75/50/78 5000   MLU 58/74/50/78 6000

18

In the hours before

Local storm report, May 2, 12:21 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    SHREVEPORT                LA   FLOODING
05/02/97   CADDO                          PART OF I-20 WITH 2 FEET
                                          OF WATER OVER AT ONE
                                          POINT.  COMMON STREET
                                          UNDERPASS UNDER WATER.

1015 AM    BOSSIER CITY              LA   FLOODING
05/02/97   BOSSIER                        NUMEROUS STREES IN BOSSIER
                                          CITY WITH WATER OVER THEM.
                                          CARS STALLING OUT AS THEY
                                          RIDE THROUGH THE WATER.

1015 AM    4 S CARTHAGE              TX   NON QUALIFIED EVENT
05/02/97   PANOLA                         COOPERATIVE OBSERVER
                                          REPORTS 5 INCHES OF RAIN
                                          SINCE 8 AM.

1050 AM    KEITHVILLE                LA   FLOODING
05/02/97   CADDO                          WATER OVER SEVERAL ROADS
                                          IN KEITHVILLE.

1100 AM    SHREVEPORT                LA   FLOODING
05/02/97   CADDO                          FLOODING AT NORTH COMMON
                                          STREET...HEARN
                                          AVENUE...AND THE
                                          INTERSECTION OF LA
                                          538...US 71 AND LA 1.

1100 AM    BOSSIER CITY              LA   FLOODING
05/02/97   BOSSIER                        AIRLINE DRIVE AND OLD
                                          MINDEN ROAD WITH WATER
                                          OVER THEM.

1100 AM    FAIRPLAY                  TX   FLOODING
05/02/97   PANOLA                         WATER OVER FM 124.

1100 AM    GARY                      TX   FLOODING
05/02/97   PANOLA                         WATER OVER FM 10.

1100 AM                              TX   FLOODING
05/02/97   PANOLA                         `FLOODING OF SEVERAL COUNTY
                                          ROADS.

10
Local storm report, May 2, 12:57 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    GRAND CANE                LA   FLOODING
05/02/97   DE SOTO                        HIGH WATER OVER BOTH LANES
                                          OF US 171.  CARS STALLING
                                          IN WATER.

10
Local storm report, May 2, 1:10 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    10 S MANSFIELD            LA   TORNADO
05/02/97   DE SOTO                        REPORTED BY DE SOTO PARISH
                                          SHERIFF OFFICE.

10
Local storm report, May 2, 1:13 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 P`M    10 S MANSFIELD            LA   TORNADO
05/02/97   DE SOTO                        REPORTED BY DE SOTO PARISH
                                          SHERIFF OFFICE.

10
Special weather statement, May 2, 1:45 PM CDT, 4 hours 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-022030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT FRI MAY 2 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
TEXAS... SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS... AND NORTHERN
LOUISIANA FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING.

A VERY UNSTABLE AIR MASS IS IN PLACE OVER THE FOUR STATE AREA THIS
AFTERNOON. THUNDERSTORMS HAVE ALREADY MOVED THROUGH NORTHERN
LOUISIANA AND EXTREME SOUTHERN ARKANSAS DURING THE EARLY AFTERNOON
HOURS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM OVER
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS DURING THE MID TO LATE
AFTERNOON HOURS.

THESE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST INTO NORTHERN
LOUISIANA AND ACROSS SOUTHERN ARKANSAS DURING THE LATE AFTERNOON AND
EVENING. SOME OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE DURING THE MID
AFTERNOON THROUGH EVENING HOURS.

STORM SPOTTERS MAY BE ACTIVATED LATE THIS AFTERNOON AND EVENING IN
NORTHEAST TEXAS... SOUTHWEST ARKANSAS... AND NORTHERN LOUISIANA.

3
Special weather statement, May 2, 1:49 PM CDT, 3 hours 57 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-022030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT FRI MAY 2 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
TEXAS... SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS... AND NORTHERN
LOUISIANA FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING.

A VERY UNSTABLE AIR MASS IS IN PLACE OVER THE FOUR STATE AREA THIS
AFTERNOON. THUNDERSTORMS HAVE ALREADY MOVED THROUGH NORTHERN
LOUISIANA AND EXTREME SOUTHERN ARKANSAS DURING THE EARLY AFTERNOON
HOURS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM OVER
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS DURING THE MID TO LATE
AFTERNOON HOURS.

THESE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST INTO NORTHERN
LOUISIANA AND ACROSS SOUTHERN ARKANSAS DURING THE LATE AFTERNOON AND
EVENING. SOME OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE WITH LARGE*
HAIL AND DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE DURING THE MID
AFTERNOON THROUGH EVENING HOURS.

STORM SPOTTERS MAY BE ACTIVATED LATE THIS AFTERNOON AND EVENING IN
NORTHEAST TEXAS... SOUTHWEST ARKANSAS... AND NORTHERN LOUISIANA.

3

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:52 AM CDTFlash Flood WarningSHVBossier, Caddo4 hr
May 2, 11:18 AM CDTFlash Flood WarningSHVBienville, Red River4 hr
May 2, 11:18 AM CDTFlash Flood WarningSHVDe Soto4 hr
May 2, 12:36 PM CDTSevere Thunderstorm WarningSHVDe Soto54 min
May 2, 12:53 PM CDTFlash Flood WarningSHVOuachita4 hr
May 2, 1:00 PM CDTTornado WarningSHVDe Soto45 min
May 2, 2:25 PM CDTSevere Thunderstorm WarningSHVWebster50 min
May 2, 3:18 PM CDTFlash Flood WarningSHVWebster117 min
May 2, 3:33 PM CDTSevere Thunderstorm WarningSHVClaiborne57 min
May 2, 3:57 PM CDTTornado WarningSHVUnion33 min
May 2, 4:03 PM CDTTornado WarningSHVOuachita42 min
May 2, 5:01 PM CDTSevere Thunderstorm WarningSHVUnion44 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningSHVSabine50 min
May 2, 5:59 PM CDTTornado WarningSHVNatchitoches31 min
May 2, 6:31 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Winn29 min

Nearby

Tornado Warnings in Louisiana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.